Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Birth control
avatar
An_248286 posted:
I've been on Loestrin 24 Fe for 5 years. A year ago I started noticing hair loss, as well as some other annoying things, but I'm worried more about my hair. At this point I have about 1/4 of my hair left. I'm wondering if after taking Loestrin for 4 years I could randomly start loosing hair from it.

As well as the hair loss I experienced weight loss of about 10 lbs. and my boobs shrank a cup size. A few months after that the amount of hair I was loosing slowed down (though never went back to normal), my weight returned, and my boobs filled back in. Several months after that the same thing happened again (hair thinning, weight loss though not as excessive, and my boobs shrank) the only difference this time is that I'm breaking out in acne very badly. I'm breaking out in acne as if I'm just turning 13 again. Because of this I'm guessing it has to do with my hormones and probably the birth control. I just don't understand why the birth control would suddenly cause problems like this after taking it for so long, which makes me question whether it is causing my problems.

I've been to my normal doctor and a dermatologist about this neither of them thought it would be caused by the birthcontrol or know whats wrong with me. I've had some bloodtests from both doctors and everything except an ANA came back normal.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Both being on (and also stopping) birth control pills (BCPs) can be linked to hair loss. Yet I would really doubt this is the sole culprit in your case since you were on the LoEstrin for four years without the hair loss. So in this I am concurring with your GYN and dermatologist.

Autoimmune problems such as Systemic Lupus Erythematosus (SLE) can be linked to female hair loss. Alopecia areata can produce patchy hair loss which can range from thinning to overt bald spots. Allopecia areata, like other autoimmune disorders, is characterized by exacerbations and remissions. Other autoimmune conditions which may involve hair loss include lichen planus, and scleroderma. It sounds like the blood tests for low thyroid, low iron stores, and diabetes were all normal, yet the ANA was abnormal which can indicate lupus, scleroderma, or mixed connective tissue disease.

If your primary care MD feels that the ANA is sufficiently abnormal you might be referred to a rheumatologist--they treat autoimmune disorders.

In terms of the acne, it MIGHT be a side effect of your current BCP. Your dermatologist would be in the best position to give you the most for sure answer. Ultimately you could ask to be switched to a different form of birth control to see if that improves the hair loss and acne.

In Support,
Jane


Helpful Tips

how can a woman restore sensation in her nipples/breast?
since my last pregnancy in 2005, i have no sensation in my breast when stimulated. If anything, it hurts. I am 43 years old and I know I'm ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.